Clinical question: Is azithromycin use associated with an increased risk of cardiovascular death?
Background: Accumulating evidence suggests that azithromycin might have pro-arrhythmic effects on the heart. Other macrolides, including erythromycin and clarithromycin, can increase the risk for serious ventricular arrhythmias and are associated with an increased risk of sudden cardiac death. The risk of cardiac death associated with azithromycin use is unclear.
Study design: Retrospective cohort study.
Setting: Statewide database of patients enrolled in the Tennessee Medicaid program.
Synopsis: This study matched patients who took a five-day course of azithromycin (347,795 prescriptions) with those who took no antibiotics (1,391,180 control periods). Patients taking azithromycin had an increased risk of cardiovascular death (hazard ratio [HR], 2.88; P<0.001) and death from any cause (HR, 1.85; P=0.002).
Additional control groups of patients taking other antibiotics were included in this study for comparison. Patients who took amoxicillin did not have an increased risk of death. Relative to amoxicillin, azithromycin was associated with a significantly increased risk of cardiovascular death, with an estimated 47 additional cardiovascular deaths per 1 million courses. The risk of cardiovascular death was greater with azithromycin than with ciprofloxacin but did not differ significantly from levofloxacin.
Importantly, patients with factors conferring a high risk of death were excluded from analysis. The increased risk of death did not appear to persist after azithromycin therapy ended. A major limitation of this study was confounding associated with antibiotic use, which the authors attempted to mitigate with the use of multiple control groups.
Bottom line: A five-day treatment course of azithromycin is associated with a small absolute increase in cardiovascular deaths and deaths from any cause.
Citation: Ray WA, Murray KT, Hall K, Arbogast PG, Stein CM. Azithromycin and the risk of cardiovascular death. N Engl J Med. 2012;366:1881-1890.